Nightmarish Spot: Cause for Concern
The last time I went to one of my dermatologists, she gave me an assignment to perform at my convenience. It was to treat my hands, neck, and legs with a combination of Efudex (5-fluorouracil/5-FU) and a man-made form of Vitamin D3, Calcipotriene, which is involved in the growth and development of skin cells.
Efudex combination treatment
Studies show that the combination, previously shown to clear actinic keratosis, also reduces the risk of squamous cell carcinomas.1 One person in a Facebook support group for Efudex users said the combination gives the Efudex superpowers. That’s obviously not a medical term but it speaks to the speeding up of the process.
My Efudex combination experience
I started with my hands. One doctor said it wouldn’t work unless I wrapped my hands in plastic wrap. I could barely get it on, let alone keep it on, so I used exam gloves instead. I had to do it twice, but it cleared my hands up pretty well.
Over the summer, I had two weddings to attend. I hesitated to do my neck. And with the couples happily hitched and the summer in the past, and I still didn’t do it. I put a dab on, got a headache, and attributed it to the side effects of the combination. I wrote about the side effects of Efudex but not about the combination. Who knows what caused the headache. It was probably an excuse. With no visible actinic keratoses (AKs) on my neck, I decided to hold off and ask about it at my next appointment.
My Efudex nightmare
I'm now in the process of treating my legs, and I woke up this morning from a nightmare about treating my face. It was about a spot on my cheek. It had been resistant, both zapped and treated a few times with Efudex before it finally went away. In my nightmare, I applied the combination cream to the spot. It turned bright red. Then I remembered that I had to attend a special occasion. But I had a big red spot on my cheek! It was like the pimple that sprouted in the middle of your nose before a school dance or important date. In my nightmare, I realized there was no going back. I decided to make-do by covering it with makeup.
This treating of spots can sure get under your skin in more ways than one. Being resourceful in my dream shows my subconscious is trying to work out ways to deal with all the treatment I get. Hey, it was better than the dental nightmares (like teeth crumbling in my mouth) that undoubtedly spring from losing 13 teeth after chemotherapy. It’s a side effect that I explained in a two-parter over at Blood-Cancer.com, starting with Chemo and Teeth: not a pretty picture.
Nightmares can cause you to wake up with a cloud over your head. But they can also be seen as a way of processing stuff, so in that sense, they’re all good.
When was your last skin check?